Vanishing bile duct syndrome associated with elevated pancreatic enzymes after short-term administration of amoxicillin.

Abstract

Amoxicillin is a widely used antibiotic, rarely being considered a cause of hepatic injury. We report the case of a 45-year-old woman who developed a vanishing bile duct syndrome 8 weeks after initiation of amoxicillin therapy. Liver biopsy showed destruction and loss of preformed bile ducts together with an inflammatory infiltrate involving eosinophilic leucocytes. Cholestasis was progressive despite prednisolone treatment and was accompanied by elevation of pancreatic enzymes. The patient died after 18 months from progressive liver failure. This case illustrates that amoxicillin alone can be a cause of progressive and ultimately fatal vanishing bile duct syndrome.

Cite this paper

@article{Schwarze2002VanishingBD, title={Vanishing bile duct syndrome associated with elevated pancreatic enzymes after short-term administration of amoxicillin.}, author={Carolynne Schwarze and Volker Schmitz and Hans-Peter Fischer and Tilman Sauerbruch and Ulrich Spengler}, journal={European journal of gastroenterology & hepatology}, year={2002}, volume={14 11}, pages={1275-7} }